Oklahoma, 2009

Flood in Oklahoma, April 28 to 30, 2009

April 28 to 30, 2009 · NWS TSA · 1 event in 1 county or zone

Several periods of heavy rainfall, due to a slow moving cold front that affected northeastern Oklahoma and southeastern Kansas, resulted in a moderate flood along the Neosho River near Commerce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several periods of heavy rainfall, due to a slow moving cold front that affected northeastern Oklahoma and southeastern Kansas, resulted in a moderate flood along the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 28, 11:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 28, 11:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1244 PM CDT TUE APR 28 2009

...AVIATION...

.DISCUSSION...
MVFR CEILINGS AND PATCHY VISIBILITY OF 3 TO 5 MILES IN HAZE MAY BRIEFLY
BE IFR EARLY THIS AFTERNOON BUT BY 22Z WILL BECOME VFR IN ALL AREAS. CEILINGS
AND VISIBILITY WILL QUICKLY FORM AND BECOME IFR AFTER 06Z AS A WARM FRONT
MOVES NORTH OVER THE REGION FROM TEXAS AND LOUISIANA TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 1051 AM CDT TUE APR 28 2009/

DISCUSSION...
STRATUS HAVING A VERY DIFFICULT TIME BREAKING UP AND HAVE LOWERED
TEMPERATURES FOR THE AFTERNOON. DID ADJUST OTHER PARAMETERS TO
CURRENT TRENDS. NO CHANGES AT THIS POINT TO THE EXTENDED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...15
Hazardous weather outlook, Apr 28, 12:05 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
105 PM CDT TUE APR 28 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT TUE APR 28 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...ELEVATED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS .
ONSET...AFTER MIDNIGHT.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BE EXPECTED AFTER MIDNIGHT AS THE
COLD FRONT THAT MOVED SOUTH THROUGH THE AREA MONDAY MOVES BACK OVER
OUR AREA AS A WARM FRONT...AND BECOME NEARLY STATIONARY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE WEATHER WILL REMAIN UNSETTLED THIS WEEK AS SOUTHWEST FLOW
ALOFT PERSISTS. SMALL SCALE RIPPLES IN THE FLOW WILL CREATE
INTERMITTENT AND DIFFICULT TO TIME INCREASES IN LIFT THAT WILL
HELP INITIATE THUNDERSTORMS. A LINGERING SURFACE FRONT WILL
GENERALLY BE THE FOCUS FOR CONVECTIVE ACTIVITY... AND WILL DRIFT
NORTH AND SOUTH GIVING VARIOUS AREAS HEAVY RAIN POTENTIAL.
LOW CONFIDENCE IN THE PLACEMENT OF THE SURFACE FRONT... ALONG WITH
THE TIMING OF THE DISTURBANCES ALOFT...CAUSES LARGE UNCERTAINTY ON
WHERE THE HEAVIEST RAINFALL COULD BE THROUGH THE FORECAST PERIOD.

WW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Apr 28, 11:19 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1219 PM CDT TUE APR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             BARNSDALL               36.56N 96.16W
04/27/2009  E0.75 INCH       OSAGE              OK   LAW ENFORCEMENT

&&

RJS
Local storm report, Apr 28, 11:29 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1229 PM CDT TUE APR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             PAWNEE                  36.34N 96.80W
04/27/2009  E0.75 INCH       PAWNEE             OK   LAW ENFORCEMENT

&&

MEP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
April 28, 1:00 PM CST to April 30, 11:59 PM CST
Where
Ottawa County, 6 mi W of Commerce
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.930, -94.979

The Neosho River near Commerce rose above its flood stage of 15 feet at 2 pm CDT on the 28th. The river crested at 22.21 feet at 1 pm CDT on May 2nd, resulting in moderate flooding. The river fell below flood stage at 1130 am CDT May 5th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168485.